What is chronic thromboembolic pulmonary hypertension (CTEPH)?
The lungs and heart must exert pressure to move blood throughout the body. CTEPH is high blood pressure in the arteries in the pulmonary system (lungs). This is caused by clots in the blood vessels that last after at least three months on blood thinners. The clots typically leave scar tissue in the arteries.
How common is chronic thromboembolic pulmonary hypertension (CTEPH)?
The incidence of CTEPH in the US is estimated to be about 5,000 new cases per year. This is possibly low since CTEPH is not always diagnosed correctly.
Who is affected by chronic thromboembolic pulmonary hypertension (CTEPH)?
CTEPH can happen to anyone. Although CTEPH does develop from pulmonary embolisms (blood clots in the lungs, or PEs), a percentage of people with CTEPH have not had earlier PEs.
Risk factors for PEs include:
- Being still or inactive for a long period of time, including being laid up due to illness or not moving enough during trips by plane or automobiles.
- Having had surgery, especially joint replacement surgery.
- Getting older.
- Estrogen-containing birth control pills.
- Having certain diseases like cancer.
What causes chronic thromboembolic pulmonary hypertension (CTEPH)?
CTEPH is caused by the blood clots in the lungs that create scarring that in turn blocks the arteries in the lungs. Certain conditions, like cancer, blood diseases or inflammatory diseases are linked to a higher risk of CTEPH. Other risk factors for CTEPH include:
- Unprovoked large pulmonary embolisms, or PEs.
- Not having a spleen.
- Being on thyroid replacement therapy.
- Some blood clotting disorders, such as the lupus anticoagulant or antiphospholipid syndrome.
- Having an infected pacemaker.
- Having a blood type that is not Type O.
What are the symptoms of chronic thromboembolic pulmonary hypertension (CTEPH)?
- Being short of breath, especially during exercise.
- Feeling tired.
- Feeling weak.
- Feeling pain or pounding in the chest (the pounding is called palpitations).
- Swelling of the legs due to fluid retention (edema).
- Developing cyanosis (blue color to fingers and toes).
- Rarely, coughing up blood.